Montana, 2005

High Wind in Montana, July 23, 2005

July 23, 2005 · NWS GGW · 2 events in 1 county or zone

2 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 8:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 8:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
930 PM MDT FRI JUL 22 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...

WILL UPDATE TO REMOVE THE LAKE WIND ADVISORY FOR TONIGHT AS IT
EXPIRES AT 1000PM MDT. AS SURFACE LOW INCHES CLOSER THE GRADIENT
WILL DIMINISH AND WINDS SHOULD DECREASE OVER THE NEXT FEW HOURS.
HOWEVER...TOMORROW THE WINDS WILL PICK UP FROM THE WEST AS FRONT
MOVES EAST OF THE AREA AND GUSTS UP TO 40 MPH CAN BE EXPECTED.

MEANWHILE SHOWERS AND STORMS ARE MOVING SLOWING AHEAD OF THE
FRONT...BEST STORMS IN SOUTHEAST WILL FOR THE MOST PART STAY
SOUTH...EXCEPTION IS WIBAUX COUNTY WHERE INSTABILITY AND LOW LEVEL
INFLOW DECENT ENOUGH TO SUSTAIN HAIL THREAT. TEMPS OVERNIGHT LOOK
GOOD AS DO REST OF GRIDS.
ADOLPHSON

PREVIOUS DISCUSSION...

SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THRU SUNDAY...
TEMPERATURES TODAY HAVE LANGUISHED FOR THE MOST PART THUS FAR UNDER
COPIOUS CLOUD COVER...AND THE MORNING FOG CERTAINLY DID NOT HELP THE
TEMPERATURE SITUATION EITHER. HOWEVER GIVEN RECENT WARM TEMPERATURES
HAVE A FEELING MOST DID NOT MIND THE COOLER THAN EXPECTED WEATHER.
SURFACE LOW PRESSURE TO OUR WEST POKING INTO CENTRAL MONTANA FROM
THE WEST WITH HIGH FARTHER EAST OVER IN MINNESOTA. THIS CREATING A
GOOD PRESSURE GRADIENT OVER THE AREA AND THE EAST WIND IS A BLOWING
WELL IN THE NEIGHBORHOOD OF 20 MPH. WILL KEEP THE LAKE WIND ADVISORY
FLAG FLYING. SOME SHOWERS TRYING TO TRUNDLE INTO THE SOUTHWEST
PORTION OF THE CWA BUT THEY ARE HAVING TROUBLE AS THEY MAKE THEIR
WAY NORTHEAST INTO MORE STABLE AIR. STILL EXPECTING MAIN THRUST OF
SYSTEM TO COME THIS EVENING AND TONIGHT AS SURFACE TROF MOVES ACROSS
THE AREA TONIGHT WITH SOME SHORTWAVE ENERGY PROVIDING AT LEAST A
MODICUM OF UPPER LEVEL SUPPORT. BOUNDARY...A VERY WEAK FRONT IF YOU
WILL...COMES THRU LATE TONIGHT AND BRINGS THE WIND SHIFT TO
NORTHWEST. SOME STORMS TONIGHT COULD BE SEVERE...WITH BIG HAIL BEING
THE MAIN THREAT I SHOULD THINK. THERE COULD ALSO BE SOME DECENT
RAINFALL AS ATMOSPHERE RATHER MOIST...ESPECIALLY IN THE EAST. SYSTEM
EXITS THEN MORE OR LESS ZONAL FLOW ALOFT TOMORROW WITH STIFF WEST TO
NORTHWEST WIND AS HIGH PRESSURE MOVES IN FROM THE WEST AND LAPSE
RATES STEEPEN. WILL HOIST ANOTHER LAKE WIND ADVISORY FOR TOMORROW.
TEMPERATURES REBOUND TOMORROW UNDER MUCH MORE SUNSHINE...ALTHO SOME
CU WILL FORM IN THE AFTERNOON. ZONAL FLOW CONTINUES THRU SUNDAY WITH
ANOTHER DISTURBANCE ALOFT MOVING ACROSS CANADA LATER IN THE
AFTERNOON WHICH COULD HAVE SOME EFFECTS ON NORTHERN PHILLIPS COUNTY.
TEMPERATURES SUNDAY A FEW DEGREES COOLER AS LOW PRESSURE ALOFT
MOVING ACROSS CANADA DEPRESSES HEIGHTS AND THICKNESSES OVER THE
AREA.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
MODELS REMAIN IN GENERALLY GOOD AGREEMENT DURING THE EXTENDED
PERIOD.  AN UPPER TROUGH WORKS ACROSS THE AREA SUNDAY NIGHT INTO
MONDAY TO BE FOLLOWED BY A PERIOD OF NORTHWEST FLOW ALOFT INTO THE
MIDDLE OF NEXT WEEK.  INDICATIONS ARE FOR AN UPPER RIDGE TO REBOUND
NEAR THE 4-CORNERS LATE IN THE WEEK WITH THE THERMAL RIDGE
REBOUNDING SOME ACROSS EASTERN MONTANA FOR MODERATING TEMPERATURES
MID-LATE WEEK.  THE BIGGEST CHANGE MADE TO THE DATABASE WAS TO LOWER
TEMPERATURES A BIT EARLY NEXT WEEK.

SUN NIGHT & MONDAY...A SHORTWAVE TROUGH IN ALBERTA SUNDAY EVENING
WILL PUSH EAST THROUGH MONDAY.  JUST ENOUGH MOISTURE AND INSTABILITY
TO WARRANT SOME LOW POPS...WHICH ARE ALREADY NICELY HANDLED IN THE
GRIDS.  TEMPERATURES WILL BE SEVERAL DEGREES COOLER MONDAY AS
HEIGHTS AND THICKNESS VALUES COME DOWN AND 850H TEMPERATURES DROP
BACK INTO THE TEENS (C).  TWEAKED TEMPERATURES DOWN A FEW DEGREES
MONDAY IN EXCELLENT AGREEMENT WITH SURROUNDING OFFICES.

TUESDAY INTO WEDNESDAY...EASTERN MONTANA WILL BE IN NORTHWEST FLOW
ALOFT IN THE WAKE OF THE UPPER TROUGH.  LITTLE CHANGE IN THE 500MB
HEIGHTS WITH ONLY MODEST INCREASE IN 1000-500H THICKNESS VALUES  BY
WEDNESDAY AS THE ATMOSPHERE BEGINS TO WARM JUST A BIT.  ONGOING
FORECAST IN GOOD SHAPE.  DID ELECT TO LOWER TEMPERATURES A COUPLE OF
DEGREES TUESDAY AS THE AIRMASS WILL BE COOLISH FOR LATE JULY TUESDAY
WITH NORTHWEST FLOW...AND WENT PRETTY CLOSE TO THE ENSEMBLE MEAN
WHICH LOOKED REASONABLE.  TEMPERATURES SHOULD MODERATE SOME BY
WEDNESDAY...BACK TO AROUND SEASONABLE LEVELS.

THURSDAY THROUGH SATURDAY...PRETTY GOOD AGREEMENT THAT THE 4-CORNERS
RIDGE BECOMES ESTABLISHED AGAIN THE SECOND HALF OF THE WEEK WITH
HEIGHTS AND THICKNESS VALUES ON THE INCREASE ACROSS EASTERN MONTANA
AS THE THERMAL RIDGE BUILDS BACK TO THE NORTH.  THE FLOW STILL LOOKS
RELATIVELY FLAT ACROSS THE NORTHERN TIER OF THE CONUS...SO ALTHOUGH
TEMPERATURES WILL MODERATE BACK TO ABOVE NORMAL BY LATE IN THE WEEK
WE SHOULD NOT SEE ANY UNUSUALLY HOT WEATHER.   MAY START TO SEE OUR
UPPER FLOW TURN MORE INTO THE SOUTHWEST BY SATURDAY AS A GULF OF
ALASKA LOW DROPS SOUTHEAST AND THE RIDGE AXIS SHARPENS AND SHIFTS
EAST SOME.  THIS COULD BRING BACK A CHANCE OF SHOWERS AND STORMS BY
NEXT WEEKEND...BUT WILL WAIT ANOTHER FEW RUNS BEFORE ADDING POPS
THIS FAR OUT. CB

&&

.AVIATION...A FRONTAL BOUNDARY WILL WORK ACROSS NORTHEAST MONTANA
TONIGHT.  AHEAD OF THE FRONT SOUTHEAST WIND OF 15-25 KTS WITH SOME
HIGHER GUSTS EXPECTED.  THE WIND WILL SHIFT INTO THE WEST AND
NORTHWEST AND DIMINISH FROM WEST TO EAST BEHIND THE FRONT AFTER
MIDNIGHT...PERHAPS NOT REACHING THE EASTERN TERMINALS UNTIL
DAYBREAK.  STRONG NORTHWEST WIND OF 20-30 KTS WITH GUSTS AS HIGH AS
40 KTS POSSIBLE SATURDAY.  OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS
TONIGHT VFR CONDITIONS EXPECTED THE NEXT 24 HOURS. CB

&&

.FIRE WEATHER...
WILL DROP THE RED FLAG WARNING AS CLOUD COVER HAS KEPT TEMPERATURES
DOWN WHICH HAS KEPT THE RELATIVE HUMIDITY VALUES UP WITH HIGH
DEWPOINTS COURTESY OF THE EAST WIND. THUNDERSTORM ACTIVITY LIKELY TO
BE KEPT DOWN AS WELL AS LESS SUN HAS KEPT DESTABILIZATION MINIMAL.
ALTHO WIND WILL BLOW IN THE MID TEENS AND GUST INTO THE 20S IN ZONES
119 AND 121...FEEL IT IS NOT THAT STRONG IN COMBINATION WITH OTHER
FACTORS LIKE COOLER TEMPERATURES AND MOIST LOW LEVELS...AND THE FACT
THAT ANY STORMS WILL LIKELY PRODUCE RAIN. WIND SHIFT LATER TONIGHT
AS BOUNDARY COMES THRU. WIND TO PICK UP QUICKLY FROM THE WEST
NORTHWEST SATURDAY MORNING AND BLOW IN THE MID TO UPPER TEENS AND
BECOME GUSTY. DEWPOINTS WILL ALSO DROP AND TEMPERATURES RISE
ALLOWING RELATIVE HUMIDITY VALUES TO DROP. NO PRECIPITATION OR
STORMS ARE EXPECTED TOMORROW HOWEVER. NEXT ROUND OF STORMS COULD
COME SUNDAY EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR FORT PECK LAKE SATURDAY FROM 8 AM TO 7 PM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 1:48 PM MST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
248 PM MDT FRI JUL 22 2005

MTZ016>027-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
248 PM MDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH
10 PM. FOR DETAILS PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING
WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LAKE WIND ADVISORY IS IN EFFECT SATURDAY FROM 8 AM TO 7 PM.
FOR DETAILS PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Garfield

When
July 23, 1:00 AM MST
Where
Garfield forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Estimated wind gust of 70 to 75 mph associated with an outflow boundary.

High Wind, Garfield

When
July 23, 2:00 AM MST
Where
Garfield forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Wind gust of 64 mph associated with an outflow boundary at the South Sawmill Creek Raws site

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470667, 5470666.